Kentucky, 2012

Flash Flood and Damaging Winds in Kentucky, July 5, 2012

July 5, 2012 · NWS JKL · 53 events in 22 counties and zones

Widespread severe thunderstorms brought down numerous trees and caused some damage to structures across eastern Kentucky during the afternoon and evening hours of July 5th. The hardest hit area was Emmalena in Knott where a damage survey team discovered evidence of 80 to 100 mph downburst winds at Camp Nathaniel.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$142,000
Crop damage
None recorded
Events
53

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Widespread severe thunderstorms brought down numerous trees and caused some damage to structures across eastern Kentucky during the afternoon and evening hours of July 5th. The hardest hit area was Emmalena in Knott where a damage survey team discovered evidence of 80 to 100 mph downburst winds at Camp Nathaniel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 5, 12:26 PM EST, 19 minutes earlier.

Area forecast discussion, Jul 5, 12:26 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
126 PM EDT THU JUL 5 2012

.UPDATE...
ISSUED AT 111 PM EDT THU JUL 5 2012

ACTIVITY HAS QUICKLY PICKED UP AHEAD AND ALONG THE LEADING EDGE OF
THE COLD POOL DROPPING IN FROM THE NORTH. LOTS OF ACTIVITY DEVELOPING
AND SHOULD PERSIST THROUGH THE REMAINDER OF THE AFTERNOON AS IT DROPS
SOUTHWARD ACROSS THE AREA. LOTS OF INSTABILITY TO TAP INTO WITH
SBCAPE AROUND 5000 J/KG. THUS...LOOK FOR DAMAGING WINDS AS THE MAIN
THREAT WITH LARGE HAIL A SECONDARY THREAT. HRRR HAS MUCH OF THE
ACTIVITY EXITING TO OUR SOUTH AROUND 6 PM THIS EVENING WHICH SEEMS
REASONABLE AT THE CURRENT SPEED OF THE OUTFLOW BOUNDARY.

UPDATE ISSUED AT 1157 AM EDT THU JUL 5 2012

OUTFLOW BOUNDARY CONTINUES TO DROP SOUTH AND IS NOW BEGINNING TO PUSH
INTO FAR NORTHERN KENTUCKY. THE BOUNDARY HAS TURNED QUITE ACTIVE TO
THE EAST CLOSE TO CHARLESTON...BUT HAS NOT YET TURNED ACTIVE FURTHER
TO THE WEST. HOWEVER...WITH 5000J/KG OF SBCAPE DEVELOPING...I EXPECT
TO SEE SOME EXPANSION TO THE WEST ALONG THIS LINE AS WE HEAD THROUGH
THE AFTERNOON. GIVEN THE THREAT...SPC HAS ISSUED A SEVERE
THUNDERSTORM WATCH THROUGH 7 PM TONIGHT FOR AREA MAINLY TO THE EAST
OF I-75. PEOPLE WITH OUTDOOR PLANS SHOULD STAY TUNED TO THE WEATHER
THIS AFTERNOON AND BE PREPARED TO TAKE ACTION. HAVE ALSO INCREASED
POPS TO LIKELY FOR THE AREA THIS AFTERNOON AS MOST AREAS SHOULD SEE
SOME PRECIPITATION.

UPDATE ISSUED AT 924 AM EDT THU JUL 5 2012

MCS DEVELOPED OVER SOUTHERN MICHIGAN EARLY THIS MORNING AND HAS
WEAKENED AS IT TRACKED SOUTH INTO NORTHERN AND CENTRAL OHIO.
HOWEVER...THIS SYSTEM HAS DEVELOPED A COLD POOL AND MCV WHICH WILL
CONTINUE TRACKING SOUTH INTO THIS AFTERNOON AND EVENING. AFTER THE
INVERSION BREAKS THIS MORNING...SBCAPE WILL SURGE TO AT LEAST 4000
J/KG AN POTENTIALLY HIGHER. WITH THE MCV DROPPING SOUTH DURING THE
PEAK HEATING...WE SHOULD SEE PRETTY DECENT SHOWER AND THUNDERSTORM
DEVELOPMENT. THIS IS CERTAINLY SUPPORTED BY THE HRRR AND RUC.
THUS...HAVE INCREASED POPS TO AROUND 40 ACROSS EASTERN KENTUCKY AND
MAY NEED TO GO EVEN HIGHER...BUT WILL WAIT TO SEE HOW THE MCV
DEVELOPS UPSTREAM BEFORE JUMPING ON BOARD COMPLETELY.
REGARDLESS...MUCH LIKE THE PAST FEW DAYS...ANY OUTFLOW BOUNDARIES
WILL EASILY BE CAPABLE OF 40 MPH WINDS AND NEAR THE STRONGER
THUNDERSTORMS WINDS COULD REACH 60 MPH. THUS...THE MAIN THREAT WILL
BE DAMAGING WINDS. A FEW MORE ORGANIZED STORMS WILL BE CAPABLE OF
HAIL...BUT I EXPECT THE MAIN THREAT TO BE DAMAGING WINDS. FORECAST
HAS BEEN UPDATED TO REFLECT ALL OF THESE CHANGES. DEPENDING ON HOW
FAST CONVECTION DEVELOPS TODAY...THAT COULD PUT OUR HIGHS A TAD LOWER
THAN CURRENTLY FORECAST. BUT FOR NOW WILL STICK CLOSE TO OUR PREVIOUS
FORECAST AND WAIT TO SEE HOW THINGS DEVELOP.

UPDATE ISSUED AT 640 AM EDT THU JUL 5 2012

MAINLY FRESHENED UP THE GRIDS TO ACCOUNT FOR THE LATEST OBSERVATIONAL
TRENDS.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 352 AM EDT THU JUL 5 2012

HEAT WILL CONTINUE TO BE THE MAIN STORY AS THE CENTRAL CONUS UPPER
LEVEL RIDGE EXPANDS MORE INTO THE OHIO AND TENNESSEE VALLEYS THROUGH
THE SHORT TERM. RECORD HIGHS WILL GET SQUASHED TODAY THROUGH SATURDAY
WITH READINGS RANGING IN THE 95 TO 100 DEGREE RANGE FOR MOST
LOCATIONS. WE HAD A FEW SPOTS EVEN IN THE EAST CREEP TO OVER A 100
DEGREE HEAT INDICES YESTERDAY...AND SINCE TEMPERATURES WILL GENERALLY
BE A DEGREE OR SO WARMER TODAY AND AGAIN ON FRIDAY...HAVE GONE AHEAD
AND EXPANDED THE HEAT ADVISORY FOR THE REST OF THE AREA. HAVE ALSO
EXTENDED THE ADVISORY THROUGH SATURDAY...AS READINGS LOOK TO BE
SIMILAR TO FRIDAY...WITH HEAT INDICES GENERALLY PEAKING IN THE 100
TO 105 DEGREE RANGE...WITH SLIGHTLY HIGHER VALUES TOWARDS THE
BLUEGRASS AND WEST OF I-75.

THE CONVECTIVE TRENDS CONTINUE TO BE CHALLENGING THROUGH THE SHORT
TERM...HOWEVER GIVEN THE MORE LIMITED COVERAGE THAT OCCURRED
YESTERDAY AND THE LACK OF DEEPER MOISTURE AS WELL QUESTIONABLE
TRIGGERS THROUGH FRIDAY...ITS HARD TO REALLY ADVERTISE MORE THAN
ISOLATED POPS...SO HAVE STUCK WITH THIS IDEA FROM THE INHERITED
FORECAST. THE NAM HAS BEEN PLAYING UP A POTENTIAL MCS FOR
TONIGHT...HOWEVER GIVEN THE POOR CONVECTIVE INITIALIZATION...THERE IS
NOT MUCH CONFIDENCE IN THIS SCENARIO AT THIS TIME.

FOR TEMPERATURES...PRETTY MUCH ADDED A DEGREE OR SO FROM THE HIGHS
THAT WERE ACHIEVED ON WEDNESDAY FOR TODAY...AND THEN ANOTHER DEGREE
FOR FRIDAY. LOWS TONIGHT WILL GENERALLY BE BETWEEN 70 AND 75...WITH A
FEW SHELTERED VALLEYS DIPPING INTO THE UPPER 60S.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 352 AM EDT THU JUL 5 2012

FOR THE EXTENDED THE MODELS ARE IN FAIRLY GOOD AGREEMENT THAT THE
RENEWED UPPER RIDGE OVER THE MID SECTION OF THE NATION WILL BE
SHUNTED WESTWARD AND WEAKENED BY TROUGHING TO THE NORTHEAST STARTING
DURING THE LATTER PART OF THE WEEKEND. HEIGHTS WILL FALL THROUGH
EAST KENTUCKY BEGINNING ON SUNDAY AND CONTINUE INTO TUESDAY WHEN THE
NORTHEAST TROUGH AXIS PASSES THROUGH THE REGION ACCOMPANIED BY AT
LEAST SOME SHORTWAVE ENERGY. FOR WEDNESDAY...BOTH THE GFS AND LATEST
ECMWF HAVE PARKED A MINIMA OF HEIGHTS OVER EAST KENTUCKY IN RESPONSE
TO RIDGING BUILDING OVER THE WEST. THIS APPEARS TO BE THE CLEAR
PATTERN CHANGE THAT WE HAVE BEEN WAITING AND HOPING FOR AND WILL
BREAK THE HEAT WAVE. SEVERAL RUNS IN A ROW HAVE CONFIRMED THE
BREAKDOWN AND RETREAT OF THE RIDGE SO CONFIDENCE IS PRETTY GOOD THAT
WE CAN TALK SERIOUSLY ABOUT TEMPERATURES RETURNING TO SEASONAL
NORMALS BEFORE TOO LONG INTO THE START OF NEXT WEEK.

SENSIBLE WEATHER WILL FEATURE ANOTHER VERY WARM DAY OR TWO OVER THE
WEEKEND WITH UPPER RIDGING LIKELY KEEPING ANY CONVECTION AT BAY ON
SATURDAY WITH A BIT HIGHER PCPN POTENTIAL ANTICIPATED FOR SUNDAY AS
HEIGHTS FALL ALOFT AND A WAVY SFC BOUNDARY CREEPS CLOSER FROM THE
NORTH. IT IS THIS BOUNDARY THAT HAS BEEN IN MOST DISPUTE AMONG THE
MODELS THESE PAST SEVERAL RUNS WITH THE GFS AND GEM PUSHING ITO
SOUTH INTO...AN IN SOME CASES THROUGH...KENTUCKY AS EARLY AS SUNDAY
EVENING. THE NEW...AND PREFERRED...ECMWF WILL SAG THIS FRONT INTO
OUR  PART OF THE STATE ON MONDAY PROPER AND HOLD IT THERE AS A PRIME
WEATHER FACTOR INTO TUESDAY. LATER ON FOR WEDNESDAY...IT FORMS A
WAVE ON THE BOUNDARY OVER EAST KENTUCKY THAT...SHOULD THIS OCCUR...
WILL CERTAINLY HEARTEN OUR HOPES FOR DROUGHT MITIGATING RAINS. HAVE
NOT BOUGHT TOTALLY INTO THIS SCENARIO AS OF YET...BUT DID GUIDE THE
GRIDS TOWARDS IT IN CONJUNCTION WITH THE CR POPULATION SCRIPT
STARTING POINT.

BY THE START OF THE NEW WEEK WE SHOULD BE LOOKING AT TEMPERATURES
CLOSER TO NORMAL AND A RETURN OF DECENT CHANCES OF CONVECTION AND
MUCH NEEDED RAINFALL.

THE GRID LOAD CAME IN AS A PRETTY GOOD AMALGAM OF THE ECMWF AND GFS
SO ONLY HAD TO TWEAK THE POPS A TAD EACH DAY TO TILT THE SCALE MORE
TOWARD THE OVERSEAS MODEL AND ALSO ENHANCE THE DIURNAL NATURE OF THE
POPS. IN ADDITION...MADE SOME FINE TUNE ADJUSTMENTS TO THE LOW
TEMPERATURES EACH NIGHT TO ACCOUNT FOR SOME TERRAN DETAILS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 125 PM EDT THU JUL 5 2012

NUMEROUS SHOWERS AND THUNDERSTORMS WILL DROP SOUTHWARD ACROSS EASTERN
KENTUCKY THIS AFTERNOON. THIS STORMS WILL PROVIDE SOME VERY GUSTY
WINDS AT TIMES. THE STRONGER STORMS COULD GUSTS UP TO 50 KNOTS. THE
THUNDERSTORM THREAT MAY DIMINISH TOWARDS 00Z...BUT COULD LINGER A BIT
LONGER. BY MIDNIGHT...THINGS WILL TURN MUCH QUIETER AND SHOULD
CONTINUE THROUGH TOMORROW MORNING. MORE ISOLATED STORMS WILL BE
POSSIBLE FRIDAY AFTERNOON.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT SATURDAY FOR KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.

&&

UPDATE...KAS
SHORT TERM...GEOGERIAN
LONG TERM....GREIF
AVIATION...KAS
Hazardous weather outlook, Jul 5, 10:47 AM EST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1147 AM EDT THU JUL 5 2012

KYZ044-050>052-058>060-069-080-085>088-104-106>120-061200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-JACKSON-LAUREL-
WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-
LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...MCKEE...
LONDON...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
1147 AM EDT THU JUL 5 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SATURDAY...
...SEVERE THUNDERSTORM WATCH 469 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDICES WILL PEAK IN THE 100 TO 105 DEGREE RANGE FOR MOST
LOCATIONS LATE THIS AFTERNOON AND EARLY THIS EVENING.

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EARLY THIS EVENING.
THESE STORMS COULD BECOME SEVERE...CONTAINING DAMAGING WINDS AND
LARGE HAIL.

ADDITIONALLY...WITH ONGOING DROUGHT CONDITIONS...AN ELEVATED THREAT
FOR WILDFIRES WILL PERSIST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAT INDICES WILL PEAK IN 102 TO 107 DEGREE RANGE FOR MOST LOCATIONS
ON FRIDAY AND SATURDAY DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS.

THUNDERSTORMS WILL BE POSSIBLE ALONG AND SOUTHEAST OF A LINE FROM
SANDY HOOK...TO BARBOURVILLE...TO WHITLEY CITY ON FRIDAY AFTERNOON.

THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF EASTERN KENTUCKY FROM
SUNDAY THROUGH WEDNESDAY.

WITH ONGOING DROUGHT CONDITIONS...AN ELEVATED THREAT FOR WILDFIRES
WILL PERSIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ068-079-083-084-061200-
ROCKCASTLE-PULASKI-WAYNE-MCCREARY-
INCLUDING THE CITIES OF...MOUNT VERNON...SOMERSET...MONTICELLO...
WHITLEY CITY
1147 AM EDT THU JUL 5 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDICES WILL PEAK IN THE 100 TO 105 DEGREE RANGE FOR MOST
LOCATIONS LATE THIS AFTERNOON AND EARLY THIS EVENING.

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EARLY THIS EVENING.
THESE STORMS COULD BECOME SEVERE...CONTAINING DAMAGING WINDS AND
LARGE HAIL.

ADDITIONALLY...WITH ONGOING DROUGHT CONDITIONS...AN ELEVATED THREAT
FOR WILDFIRES WILL PERSIST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAT INDICES WILL PEAK IN 102 TO 107 DEGREE RANGE FOR MOST LOCATIONS
ON FRIDAY AND SATURDAY DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS.

THUNDERSTORMS WILL BE POSSIBLE ALONG AND SOUTHEAST OF A LINE FROM
SANDY HOOK...TO BARBOURVILLE...TO WHITLEY CITY ON FRIDAY AFTERNOON.

THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF EASTERN KENTUCKY FROM
SUNDAY THROUGH WEDNESDAY.

WITH ONGOING DROUGHT CONDITIONS...AN ELEVATED THREAT FOR WILDFIRES
WILL PERSIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KAS

In the hours before

Special weather statement, Jul 5, 11:38 AM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1238 PM EDT THU JUL 5 2012

KYZ060-106-108-112-051715-
MENIFEE-MORGAN-WOLFE-BREATHITT-
1238 PM EDT THU JUL 5 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 115
PM EDT THURSDAY AFTERNOON...

   SOUTHEASTERN MENIFEE...
   SOUTHWESTERN MORGAN...
   CENTRAL WOLFE AND
   NORTH CENTRAL BREATHITT.

AT 1238 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EZEL...OR 9
MILES WEST OF WEST LIBERTY...MOVING SOUTH AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MURPHYFORK
AROUND 1245 PM EDT...HAZEL GREEN AROUND 1250 PM EDT...TRENT AROUND
1255 PM EDT...STILLWATER AROUND 100 PM EDT...LANDSAW AROUND 105 PM
EDT...

RESIDENTS SHOULD EXPECT GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
THURSDAY EVENING FOR EASTERN KENTUCKY.

ABE
Special weather statement, Jul 5, 12:04 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
104 PM EDT THU JUL 5 2012

KYZ044-050>052-059-060-051730-
MENIFEE-MONTGOMERY-POWELL-ROWAN-BATH-FLEMING-
104 PM EDT THU JUL 5 2012

...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 130 PM EDT THURSDAY AFTERNOON...

   NORTHERN MENIFEE...
   MONTGOMERY...
   NORTHWESTERN POWELL...
   SOUTHWESTERN ROWAN...
   BATH AND
   SOUTHEASTERN FLEMING.

AT 104 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR
JUDY...OR 6 MILES NORTH OF MOUNT STERLING...MOVING SOUTH AT 15 MPH.

RESIDENTS SHOULD EXPECT GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
THURSDAY EVENING FOR EASTERN KENTUCKY.

ABE
Special weather statement, Jul 5, 12:14 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
114 PM EDT THU JUL 5 2012

KYZ058-069-111-114-051800-
ESTILL-JACKSON-OWSLEY-LEE-
114 PM EDT THU JUL 5 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 200
PM EDT THURSDAY AFTERNOON...

   NORTHEASTERN JACKSON...
   OWSLEY...
   SOUTHWESTERN LEE AND
   SOUTH CENTRAL ESTILL.

AT 114 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CRESSMONT...OR
7 MILES WEST OF BEATTYVILLE...MOVING SOUTH AT 5 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...CRESSMONT
AROUND 120 PM EDT...IDA MAY AROUND 125 PM EDT...BANFORD AROUND 130 PM
EDT...EARNESTVILLE AROUND 140 PM EDT...WILD DOG AROUND 145 PM EDT...

RESIDENTS SHOULD EXPECT GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
THURSDAY EVENING FOR EASTERN KENTUCKY.

ABE

The radar

The Charleston,WV radar (KRLX), 86 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

51 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pike

When
July 5, 12:45 PM EST
Where
Pike County, 0.55 mi W of Goody
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.670, -82.280

Trees were blown down in South Williamson.

Thunderstorm Wind, Martin

When
July 5, 12:58 PM EST
Where
Martin County, 0.55 mi W of Tomahawk
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
37.870, -82.610

Trees were blown down at Stafford.

Thunderstorm Wind, Pike

When
July 5, 12:58 PM EST
Where
Pike County, 1.64 mi E of Coleman
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.480, -82.150

Trees were blown down on Hwy 1056 at McCarr.

Thunderstorm Wind, Pike

When
July 5, 1:10 PM EST
Where
Pike County, 1.3 mi ESE of Republic
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.360, -82.350

A tree was blown down and across Wolfpit Branch Rd.

Thunderstorm Wind, Powell

When
July 5, 1:10 PM EST
Where
Powell County, 0.55 mi W of Stanton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.850, -83.880

Power lines were blown down on George Drake Rd..

Thunderstorm Wind, Lee

When
July 5, 1:22 PM EST
Where
Lee County, 0.88 mi NE of Vada
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
37.640, -83.590

Trees were blown down on D Abner Rd.

Thunderstorm Wind, Morgan

When
July 5, 1:22 PM EST
Where
Morgan County, 0.88 mi NE of Matthew
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
37.860, -83.160

Trees were blown down on Hwy 364.

Thunderstorm Wind, Bath

When
July 5, 1:40 PM EST
Where
Bath County, Salt Lick
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
38.120, -83.620

Trees were blown down on Hwy 211.

Thunderstorm Wind, Lee

When
July 5, 1:40 PM EST
Where
Lee County, 1.76 mi SE of Mt Olive
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
37.610, -83.710

Trees were blown down on Fairground Ridge Rd.

Thunderstorm Wind, Montgomery

When
July 5, 1:40 PM EST
Where
Montgomery County, 0.54 mi E of Stoops
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.130, -83.910

Trees were blown down on Van Thompson Rd.

Thunderstorm Wind, Lee

When
July 5, 1:45 PM EST
Where
Lee County, 0.55 mi E of Yellow Rock
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
37.570, -83.810

Trees were blown down on Yellow Rock Rd.

Thunderstorm Wind, Montgomery

When
July 5, 1:45 PM EST
Where
Montgomery County, 0.88 mi NE of Ewington
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.090, -83.890

Trees were blown down on US 60E.

Thunderstorm Wind, Menifee

When
July 5, 1:48 PM EST
Where
Menifee County, Sudith
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.020, -83.630

Trees were blown down near the Carrington Green golf course on the Bath county line.

Thunderstorm Wind, Montgomery

When
July 5, 1:50 PM EST
Where
Montgomery County, 0.69 mi N of Mt Sterling
Measured
65 kt (75 mph) estimated gust
Reported by
State Official
Coordinates
38.060, -83.950

Trees were blown down in Mount Sterling and countywide.

Thunderstorm Wind, Lee

When
July 5, 1:55 PM EST
Where
Lee County, 1.29 mi ENE of Mt Olive
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.640, -83.710

Four trees were blown down along Hwy 52 between Bear Track and Beattyville.

Thunderstorm Wind, Menifee

When
July 5, 1:56 PM EST
Where
Menifee County, 0.54 mi E of Frenchburg
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
37.950, -83.620

Trees were blown down on Adams Branch Rd and on Hwy 36.

Thunderstorm Wind, Floyd

When
July 5, 2:00 PM EST
Where
Floyd County, 0.88 mi SW of Burton
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.340, -82.740

Trees were blown down on Hwy 1498.

Thunderstorm Wind, Floyd

When
July 5, 2:00 PM EST
Where
Floyd County, Garrett
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.480, -82.830

Trees were blown down on Hwy 777.

Thunderstorm Wind, Menifee

When
July 5, 2:04 PM EST
Where
Menifee County, 0.54 mi E of Frenchburg
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
37.950, -83.620

Trees were blown down at Adams Branch and on Hwy 36 at Craigs Hill.

Thunderstorm Wind, Menifee

When
July 5, 2:05 PM EST
Where
Menifee County, 2 mi SW of Mariba
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.900, -83.606

Trees were blown down on Tarr Ridge and Hwy 77 near Mariba.

Thunderstorm Wind, Jackson

When
July 5, 2:06 PM EST
Where
Jackson County, 0.88 mi NE of Sandgap
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.490, -84.070

The roof was blown off an outbuilding at Sand Gap.

Thunderstorm Wind, Knott

When
July 5, 2:06 PM EST
Where
Knott County, Emmalena
Measured
78 kt (90 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
37.330, -83.080

An NWS storm damage survey team found damage associated with 80-100 mph down burst winds at Camp Nathaniel near Emmalena. Numerous large diameter trees wre snapped or uprooted and were lying in a northwest to southeast direction. One large uprooted tree fell onto a building owned by the camp and other buildings received minor damage.

Thunderstorm Wind, Perry

When
July 5, 2:09 PM EST
Where
Perry County, Hazard Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.270, -83.200

A tree fell on a house in the Combs area.

Heavy Rain, Jackson

When
July 5, 2:13 PM EST
Where
Jackson County, 1.3 mi WNW of Olin
Reported by
Mesonet
Coordinates
37.360, -84.000

The Jackson county mesonet site measured 1.15 inches of rainfall between 313 and 343 pm today. The site also measured 0.21 inches of rain in a five minute period between 338 and 343 pm.

Thunderstorm Wind, Perry

When
July 5, 2:13 PM EST
Where
Perry County, 1.49 mi NNW of Typo
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.300, -83.260

Power lines were blown down on Couchtown Rd.

Thunderstorm Wind, Perry

When
July 5, 2:13 PM EST
Where
Perry County, 1.1 mi E of Chavies
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.350, -83.350

Trees were blown down at Chavies.

Thunderstorm Wind, Jackson

When
July 5, 2:19 PM EST
Where
Jackson County, 1.1 mi E of Tyner
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.350, -83.900

A tree was blown down and onto a house.

Thunderstorm Wind, Knott

When
July 5, 2:20 PM EST
Where
Knott County, Pine Top
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.270, -82.880

Trees were blown down on Hwy 582. One of the trees fell onto a vehicle.

Thunderstorm Wind, Rockcastle

When
July 5, 2:30 PM EST
Where
Rockcastle County, 1.3 mi WSW of Wellhope
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.310, -84.340

Trees were blown down at Sand Springs.

Thunderstorm Wind, Laurel

When
July 5, 2:30 PM EST
Where
Laurel County, 2.31 mi WSW of Hare
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
State Official
Coordinates
37.190, -84.190

A tree fell on a man on Hawk Creek Rd.

Thunderstorm Wind, Jackson

When
July 5, 2:30 PM EST
Where
Jackson County, 5 mi S of Mc Kee
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.358, -84.000

A thunderstorm wind gust of 55 mph was measured by the Jackson county mesonet station.

Thunderstorm Wind, Laurel

When
July 5, 2:35 PM EST
Where
Laurel County, London
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
37.130, -84.080

The roof was blown off a tobacco house and a greenhouse was damaged in London.

Thunderstorm Wind, Laurel

When
July 5, 2:35 PM EST
Where
Laurel County, London
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.130, -84.080

Power poles snapped on 4th street.

Thunderstorm Wind, Laurel

When
July 5, 2:35 PM EST
Where
Laurel County, London
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.130, -84.080

A tree was snapped off approximately 15 feet above the ground at the London State Office Building in London, KY.

Thunderstorm Wind, Clay

When
July 5, 2:36 PM EST
Where
Clay County, Urban
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.170, -83.830

Trees were blown down on Highways 638 and 687.

Thunderstorm Wind, Knott

When
July 5, 2:40 PM EST
Where
Knott County, 0.88 mi SW of Yellow Mtn
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.410, -82.980

Thunderstorm Wind, Laurel

When
July 5, 2:45 PM EST
Where
Laurel County, London
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.130, -84.080

Thunderstorm Wind, Clay

When
July 5, 2:48 PM EST
Where
Clay County, 1 mi E of Gooserock
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.080, -83.662

Trees were blown down on Billys Branch Road.

Thunderstorm Wind, Leslie

When
July 5, 2:50 PM EST
Where
Leslie County, Wendover
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
37.130, -83.370

A tree fell on a garage on Wendover Rd.

Thunderstorm Wind, Whitley

When
July 5, 2:55 PM EST
Where
Whitley County, Corbin
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
36.950, -84.100

The Save A Lot store in Corbin suffered roof damage.

Thunderstorm Wind, Pulaski

When
July 5, 2:55 PM EST
Where
Pulaski County, 4 mi W of Science Hill
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.180, -84.693

Trees and power lines were blown down on Highways 635, 3264, and 1676.

Flash Flood, Perry

When
July 5, 3:00 PM EST to 3:45 PM EST
Where
Perry County, 0.23 mi SE of Hazard Arpt to 0.85 mi N of Hazard
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.267, -83.197

Flowing water deep enough to cover the tires on vehicles was reported on Hwy 476.

Thunderstorm Wind, Whitley

When
July 5, 3:00 PM EST
Where
Whitley County, 4 mi SW of Corbin
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.909, -84.151

A tree was blown onto a car in the Oak Grove area.

Thunderstorm Wind, Bell

When
July 5, 3:20 PM EST
Where
Bell County, Arjay
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.800, -83.630

Numerous trees were blown down in Arjay.

Thunderstorm Wind, Pulaski

When
July 5, 3:20 PM EST
Where
Pulaski County, Naomi
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.020, -84.780

Trees were blown down on Hwy 761.

Thunderstorm Wind, Harlan

When
July 5, 3:20 PM EST
Where
Harlan County, Evarts
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.870, -83.200

Trees and power lines were blown down.

Thunderstorm Wind, Bell

When
July 5, 3:30 PM EST
Where
Bell County, Clear Creek Spgs
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.720, -83.720

Numerous trees were blown down in the Clear Creek area.

Thunderstorm Wind, Whitley

When
July 5, 3:35 PM EST
Where
Whitley County, 4 mi N of Williamsburg
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.788, -84.170

A large tree was down and onto an unoccupied car on Hwy 836.

Thunderstorm Wind, Bell

When
July 5, 3:40 PM EST
Where
Bell County, Middlesboro
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
36.600, -83.720

The roof of a Big Lots store and various other business signs along Hwy 25E were damaged or blown away completely.

Thunderstorm Wind, Wayne

When
July 5, 3:45 PM EST
Where
Wayne County, Monticello
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.830, -84.830

Several trees were blown down in Monticello.

Thunderstorm Wind, Wayne

When
July 5, 3:48 PM EST
Where
Wayne County, 2 mi SW of Monticello
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.809, -84.856

Trees were blown down and the siding was blown off of a garage on Missouri Hollow Rd.

Thunderstorm Wind, McCreary

When
July 5, 3:53 PM EST
Where
McCreary County, 2 mi ESE of Strunk
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.619, -84.397

A large tree, 18-24 inches in diameter, was broke off approximately 4 feet off the ground along Hwy 1470 E.

Thunderstorm Wind, Wayne

When
July 5, 5:10 PM EST
Where
Wayne County, Sunnybrook
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.650, -84.970

Trees were blown down on Hwy 200.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389175, 389176, 389188, 389209, 389210, 389214, 389216, 389217, 389218, 389219, 389220, 389222, 389224, 389226, 389228, 389230, 389232, 389233, 389243, 389478, 389252, 389476, 389238, 389174, 389235, 389237, 389250, 389480, 389246, 389248, 389481, 389241, 389482, 390732, 389483, 389247, 389245, 389484, 389254, 389485, and more.